Harvard Men's Health Watch

On call: Diuretics and sulfa allergies

On call

Diuretics and sulfa allergies

Q. I was recently diagnosed with high blood pressure. I was hoping that my doctor would prescribe a diuretic, but she said it would not be safe because I'm allergic to sulfa drugs. What do you think?

A. Until recently, I would have agreed, but an interesting study suggests diuretics may be safe for you.

Sulfonamide antibiotics share a common structural element with many nonantibiotic drugs, including thiazide and loop diuretics, oral diabetes medications in the sulfonylurea family, and others. About 3% of people who take sulfa antibiotics develop rashes or other allergic reactions. Doctors have always assumed that if a person allergic to sulfa antibiotics took a nonantibiotic sulfa drug, he would develop an allergic reaction. To see if this is true, a team of American scientists evaluated the records of more than 8 million patients registered in the British General Practice Research Database. They found that nearly 10% of patients allergic to sulfa drugs developed allergic reactions after a nonantibiotic sulfa medication. That's a high rate, and it seems to support the traditional belief about cross-reactivity. But patients who were allergic to sulfa antibiotics were even more likely to react to subsequent treatment with penicillin. In addition, patients who were allergic to penicillin were more likely to react to a nonantibiotic sulfa medication than were patients who were allergic to sulfa antibiotics.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »